Heat, Alexander
- When
- July 15, 12:00 PM CST to 5:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Over the extreme southern tip of the state, heat indices peaked from 105 to 110 degrees in the afternoon. A hot and humid southwest wind prevailed ahead of a cold front extending from the St.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Over the extreme southern tip of the state, heat indices peaked from 105 to 110 degrees in the afternoon. A hot and humid southwest wind prevailed ahead of a cold front extending from the St. Louis area to the Ozark Mountains of southwest Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 11:40 AM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1240 PM CDT Wed Jul 15 2020 .UPDATE... Issued at 1229 PM CDT Wed Jul 15 2020 Updated aviation section for 18z TAF issuance. && .SHORT TERM...(Today through Friday night) Issued at 303 AM CDT Wed Jul 15 2020 Based on the 00z high-res guidance, severe weather and heavy rainfall potential has increased somewhat for tonight. Southern Illinois is the primary area of concern. A surface low pressure center is forecast to move eastward across central Illinois tonight. Surface dew points in the mid 70s over Arkansas will advect northward ahead of a trailing cold front. The 00z href mean precipitable water values increase to between 2 and 2.5 inches over the lower Ohio Valley by late this evening. The frontal boundary and an approaching 500 mb shortwave will interact with this extremely moist air mass, likely resulting in a nocturnal mesoscale convective system. The initial convection will likely contain some severe weather potential as it moves into southern IL late this afternoon or early this evening. There is an unusually large variation in model wind fields aloft. The 00z rap is on the weaker end of the spectrum, while the 00z nam has the strongest wind fields. Taking the 00z href mean, 0 to 3 km helicities will be in excess of 200 over southern IL tonight. All modes of severe weather are possible, including a few tornadoes, until the surface-based instability is exhausted. The system should morph into a heavy rain event overnight. Depending on the progressiveness of the mcs, flash flooding could be a significant problem. The 00z href has a 60 percent probability of 3 inches of rain in 6 hours over a small portion of the I-64 corridor. Per coordination with WPC, most of the href ensemble members could be too slow with the movement of the mcs. A more progressive solution is favored, but isolated amounts over 3 inches are easily possible. The forecast qpf (from both WPC and PAH) will contain average amounts in the 1 to 3 inch range across much of southern Illinois down to about kcgi. A period of relatively quiet weather is expected Thursday morning in the wake of the 500 mb shortwave. However, the trailing cold front is forecast to stall across western Kentucky during the afternoon. The models indicate dew points will pool into the mid or upper 70s along the front. Despite very little upper-level support, scattered to numerous thunderstorms should develop near the front as daytime heating raises capes above 3000. Weak shear will limit the potential for any sustained or organized severe convection. Given the very high precip loading in the deep tropical air mass, some wet microbursts are possible. Locally heavy rain will be a concern with the slow moving storms. Outside of storms, heat indices will likely peak around 105 degrees across west Kentucky and extreme southeast Missouri. The heat-related hazard will be addressed in the hwo. Convective activity should diminish Thursday night with loss of daytime heating. The models diverge sharply with regard to the frontal location Thursday night and Friday. The href 00z mean suggests the front will be displaced south into Tennessee by convective outflow Thursday night. The front then returns north across our region on Friday. Given the proximity of the front, pops will be in the likely category Friday for much of our area. Temps and heat indices will depend on the frontal location. Based on the 00z guidance, frontal clouds and storms should temper the heat a bit. .LONG TERM...(Saturday through Tuesday) Issued at 303 AM CDT Wed Jul 15 2020 Summer-time will be in full force over the weekend, into early next week. High pressure dominates aloft, more or less, with about 592 DM heights at H5 hovering over the Tennessee River Valley through the period. With a light southwesterly flow regime, we maintain low-mid 90s highs, and mid to upper 70s lows, as dew points hover in the low- mid 70s. This will produce daily heat indices in the 100-105 range, particularly for Saturday through Monday. The only relief from this heat/humidity will be in the form of daily shower/thunderstorm chances, acivated by a nearby, decaying boundary for weekend pops, focused mainly on heat of day activity. Heavy rain and lightning will be the primary storm hazards each day. Models hint that by day 7 (Tuesday), a little additional forcing aloft assists for slightly better pops/coverage and perhaps adding some convective/gusty wind potential to the mix as well. && .AVIATION... Issued at 1229 PM CDT Wed Jul 15 2020 Gusty south winds around 15-20 knots will occur this afternoon across the west half of the region, as a tropical airmass pushes northward. A line of convection is forecast to move across at least part of the area this evening and overnight. Included TEMPO groups for KMVN/KEVV/KOWB for IFR vsbys and MVFR cigs associated with the storms. Potential is there for strong winds as well. Chances are lower at KCGI and especially KPAH, and will be more dependent on the placement of any outflow boundaries. Winds will turn around to the W/NW tomorrow morning and some MVFR cigs may develop, with the highest chance across our northern terminals. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...SP SHORT TERM...MY LONG TERM...DH AVIATION...SP
Hazardous Weather Outlook National Weather Service Paducah KY 344 AM CDT Wed Jul 15 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-160845- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 344 AM CDT Wed Jul 15 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorms are expected to develop across southern Illinois and parts of southeast Missouri late this afternoon or evening, then possibly across the remainder of our region tonight. The highest risk of severe storms is north and west of a Cape Girardeau Missouri to Evansville Indiana line. A few storms may contain large hail and damaging winds. A tornado or two cannot be ruled out. Very heavy rainfall may produce isolated flash flooding. Prior to the arrival of thunderstorms, heat indices may top out above 100 degrees this afternoon across southeast Missouri, southwest Illinois, and extreme western Kentucky. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Expect daily thunderstorm chances, focused primarily during the heat of the afternoon. A few of the storms on Thursday could briefly pulse up to severe levels, with strong winds and hail. Otherwise, heavy rain and lightning will be the primary storm hazards. The heat index will top out in the 100 to 105 degree range each afternoon Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be requested this evening. MY/DH
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907937, 907938, 907939.